Alert archive / Kansas / Freeze Warnings in 2009

Freeze Warning 4, NWS Dodge City, KS

October 10, 2009Barber County, Comanche County, Pratt County, Kansas

NWS Dodge City, KS issued this freeze warning at Oct 10, 2009, 2:53 PM CDT for Barber County, Comanche County, Pratt County, Kansas. It took effect at Oct 10, 2009, 7:00 PM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2009, 2:53 PM CDT (19:53 UTC)
In effect from
Oct 10, 2009, 7:00 PM CDT
Expired
Oct 11, 2009, 12:00 PM CDT
In force
17 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
623 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 101953
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT SAT OCT 10 2009

...COLDER AIR INVADING THE AREA FROM THE NORTH TONIGHT...

.AN UNUSUALLY COLD ARCTIC AIRMASS FOR THIS TIME OF YEAR WILL
CAUSE WIDESPREAD FREEZING TEMPERATURES...EFFECTIVELY ENDING THE
GROWING SEASON.

KSZ064>066-076>079-085>087-102100-
/O.CAN.KDDC.FZ.A.0001.091011T0500Z-091011T1500Z/
HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-STEVENS-SEWARD-
MEADE-
INCLUDING THE CITIES OF...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
253 PM CDT SAT OCT 10 2009

...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
FREEZE WATCH. 

A KILLING FREEZE HAS ALREADY OCCURRED LAST NIGHT AND MUCH OF TODAY.
BELOW FREEZING TEMPERATURES WILL CONTINUE THROUGH MOST OF SUNDAY.

$$

KSZ081-089-090-110400-
/O.NEW.KDDC.FZ.W.0004.091011T0000Z-091011T1700Z/
PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...PRATT...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
253 PM CDT SAT OCT 10 2009

...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO NOON CDT
SUNDAY. 

TEMPERATURES WILL FALL BELOW FREEZING BY 7 PM AND STAY BETWEEN 29 AND
31 DEGREES THROUGH NOON SUNDAY. BELOW FREEZING TEMPERATURES FOR
THIS EXTENDED PERIOD OF TIME...ALONG WITH 10 MPH WINDS...WILL END
THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
000 
WWUS73 KDDC 110355
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 PM CDT SAT OCT 10 2009

...COLDER AIR INVADING THE AREA FROM THE NORTH TONIGHT...

.AN UNUSUALLY COLD ARCTIC AIRMASS SPREADING SOUTH ACROSS KANSAS WILL
CAUSE WIDESPREAD FREEZING TEMPERATURES...EFFECTIVELY ENDING THE
GROWING SEASON.

KSZ081-089-090-111200-
/O.CON.KDDC.FZ.W.0004.000000T0000Z-091011T1700Z/
PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...PRATT...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
1055 PM CDT SAT OCT 10 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT SUNDAY. 

TEMPERATURES WILL FALL BELOW FREEZING TO FREEZING OR A FEW DEGREES
BELOW FREEZING THROUGH THE REMAINDER OF THE NIGHT. BELOW FREEZING
TEMPERATURES FOR THIS EXTENDED PERIOD OF TIME COMBINED WITH NORTH
WINDS AROUND 10 MPH WINDS WILL RESULT IN SEVERAL HOURS OF FREEZING
CONDITIONS THAT SHOULD END THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
000 
WWUS73 KDDC 111036
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
536 AM CDT SUN OCT 11 2009

...COLD AIR MOVING INTO THE AREA THIS MORNING...

.AN UNUSUALLY COLD ARCTIC AIRMASS SPREADING SOUTH ACROSS KANSAS
WILL CAUSE WIDESPREAD FREEZING TEMPERATURES...EFFECTIVELY ENDING
THE GROWING SEASON.

KSZ081-089-090-111700-
/O.CON.KDDC.FZ.W.0004.000000T0000Z-091011T1700Z/
PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...PRATT...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
536 AM CDT SUN OCT 11 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY. 

TEMPERATURES WILL FALL TO FREEZING OR JUST A FEW DEGREES BELOW
FREEZING THROUGH MID MORNING. BELOW FREEZING TEMPERATURES FOR AN
EXTENDED PERIOD OF TIME COMBINED WITH NORTHEAST WINDS AROUND 10
MPH WILL RESULT IN CONDITIONS THAT SHOULD END THE GROWING SEASON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 10, 2:53 AM CDT, 12 hours earlier.

Area forecast discussion, Oct 10, 2:53 AM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 AM CDT SAT OCT 10 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE CHANCES FOR PRECIP AND TEMPERATURES
DURING THE PERIOD.

WV IMAGERY AN 00Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL TROUGH
OF LOW PRESSURE TRACKING EAST ACROSS EASTERN NORTH DAKOTA. A STRONG
+150KT UPPER LEVEL JET CORE IS STREAMING NORTHEAST ACROSS THE GREAT
LAKES REGION AND ON UP INTO EASTERN CANADA. A POOL OF H7 MOISTURE
EXTENDS FROM NORTHEASTERN COLORADO AND EASTERN WYOMING ACROSS
WESTERN NEBRASKA AND MUCH OF SOUTH DAKOTA. AT THE SURFACE, A STRONG
COLD FRONT ASSOCIATED WITH THE UPPER LEVEL LOW IN NORTH DAKOTA, IS
SINKING SOUTHEAST ACROSS NORTHEASTERN COLORADO AND SOUTHWESTERN
NEBRASKA AND IS JUST ENTERING EXTREME NORTHWESTERN KANSAS.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL TROUGH OF LOW PRESSURE CONTINUING TO TRACK EAST ALONG THE
CANADIAN BORDER INTO THE GREAT LAKES REGION TODAY AND ON INTO NEW
ENGLAND SUNDAY. THE ATTENDANT COLD FRONT WILL PUSH SOUTH ACROSS
SOUTHWEST KANSAS TODAY AND INTO OKLAHOMA BY THIS EVENING BRINGING
WITH IT THE POSSIBILITY FOR PRECIP TO THE AREA. HOWEVER, ALL SHORT
RANGE MODELS CONTINUE TO INDICATE THE LACK OF STRONG UPPER LEVEL
DYNAMIC SUPPORT AS A POLAR JET REMAINS OFF TO OUR NORTHEAST. A
SUBTROPICAL JET CORE APPROACHING FROM THE SOUTHWEST WILL NOT ARRIVE
UNTIL TONIGHT TRACKING NORTHEAST ACROSS THE TEXAS PANHANDLE AND MUCH
OF OKLAHOMA. THE NAM, GFS, AND UKMET DO SHOW SOME WEAK POST FROPA H7
FRONTOGENETIC FORCING ACROSS THE NORTHERN TWO-THIRDS OF THE CWA THIS
AFTERNOON BEFORE GRADUALLY WEAKENING THIS EVENING. AS A RESULT,
EXPECT AREAS OF WIDELY SCATTERED LIGHT PRECIP DEVELOPING ACROSS THIS
SAME GENERAL AREA LATE THIS MORNING AND AFTERNOON. NAM AND GFS MODEL
SOUNDINGS CONTINUE TO SHOW AN OVERRIDING LAYER OF JUST ABOVE
FREEZING AIR NEAR AROUND H7. PRECIP TYPE WILL LIKELY BE DRIZZLE WITH
A POSSIBLE LIGHT FREEZING DRIZZLE MIX ACROSS MORE NORTHERN PORTIONS
OF THE CWA WHERE TEMPERATURES WILL BE NEAR OR JUST BELOW FREEZING.
ANOTHER ROUND OF DRIZZLE/LIGHT FREEZING DRIZZLE WILL BE POSSIBLE
LATER SATURDAY NIGHT INTO SUNDAY AS A H7 BAROCLINIC ZONE SETS UP
ACROSS MUCH OF WESTERN KANSAS. LIGHT SNOW CANNOT BE COMPLETELY RULED
OUT ACROSS MORE NORTHERN PORTIONS OF THE CWA LATE SATURDAY NIGHT
INTO EARLY SUNDAY. WILL KEEP 30 TO 40 POPS FOR THIS MORNING AND
AGAIN LATE SATURDAY NIGHT AND SUNDAY DUE TO COVERAGE. WILL LIKELY
ISSUE A WINTER ADVISORY FOR LIGHT FREEZING DRIZZLE ACROSS NORTHERN
PORTIONS OF THE CWA FOR SOME POSSIBLE LIGHT ICE ACCUMULATION,
ESPECIALLY CONSIDERING THE EARLY TIME FRAME OF THE SEASON.

HIGH TEMPERATURES TODAY WILL REMAIN WELL BELOW NORMAL TODAY AS A
STRONG COLD FRONT PUSHES SOUTH ACROSS SOUTHWEST KANSAS EARLY THIS
MORNING. HIGHS WILL BE REACHED AROUND OR SHORTLY AFTER SUNRISE IN
NORTHERN PORTIONS OF THE CWA AND BY MID TO LATE MORNING IN OUR
SOUTHEAST. SO, EXPECT HIGHS MAINLY IN THE 30S(F) TODAY WITH NEAR
STEADY TO GRADUALLY FALLING TEMPERATURES THROUGH THE AFTERNOON.
FOR TONIGHT, TEMPERATURES AT H85 WILL RANGE FROM AROUND TO JUST
BELOW 0C ACROSS MUCH OF THE CWA. EXPECT LOWS MAINLY IN THE 20S(F)
TONIGHT ACROSS THE CWA TO NEAR 30F SOUTHEAST, ESPECIALLY WITH AN
EASTERLY UPSLOPE FLOW IN PLACE ACROSS WESTERN KANSAS. FOR SUNDAY,
SURFACE HIGH PRESSURE ACROSS THE NORTHERN PLAINS WILL SLIDE OFF TO
THE EAST BRINGING ABOUT A LOW LEVEL SOUTHERLY FLOW BACK TO WESTERN
KANSAS. HOWEVER, COLD AIR WILL BE SLOW TO ERODE OUT OF THE AREA
RESULTING IN MARGINALLY WARMER TEMPERATURES ON SUNDAY, ESPECIALLY
WITH INCREASED CLOUDINESS PERSISTING. EXPECT HIGHS IN THE UPPER
30S(F) NORTH TO POSSIBLE 40S(F) SOUTH ON SUNDAY.

DAYS 3-7...

THE ARCTIC AIRMASS...ITS MAGNITUDE AND ITS SOUTHERN EXTENT WILL HAVE
HUGE IMPACTS ON SENSIBLE WEATHER ACROSS THE DDC FA FOR MUCH OF THE
WEEK.  HAVE ADJUSTED DOWN A FEW NOTCHES ON THE MAXT GRIDS FOR MONDAY
AND TUESDAY...AS THE FRONTAL BOUNDARY SHOULD BE ALONG OR NEAR THE
OKLAHOMA-KANSAS BORDER...WITH SURFACE LOW DEVELOPMENT ALONG IT AS
MID-UPPER LEVEL SHORT WAVE DISTURBANCES TRACK ACROSS THE GREAT
PLAINS.  THE FIRST OF THESE WAVES WILL MOVE ACROSS TUESDAY WITH
PRECIPITATION MOST LIKELY EAST OF THE DDC FA...HOWEVER WARM
ADVECTION ATOP THE SHALLOW FRONT WILL LIKELY YIELD LIGHT
PRECIPITATION IN THE FORM OF LIGHT RAIN OR DRIZZLE.  THE NEXT JETLET
ALONG THE JET STREAM IS EXPECTED SOMETIME THURSDAY...HOWEVER
STRONGEST DEVELOPMENT WITH THIS WAVE IS EXPECTED TO BE WELL EAST OF
THE DDC FA ONCE AGAIN.

&&

.AVIATION...

THE ARCTIC COLD FRONT IS MOVING SOUTH QUICKLY.  EXTRAPOLATION TOOL
INDICATES FROPA THROUGH KGCK AROUND 09Z AND KDDC SHORTLY THEREAFTER
PRIOR TO 10Z.  WINDS WILL BE NORTH 20 TO 30 KTS FOR THE FIRST FEW
HOURS AFTER THE FRONT PUSHES THROUGH...THEN BECOMING 12 TO 17 KTS
THE REMAINDER OF THE DAY.  THE DOMINANT CEILING WILL BE JUST ABOVE
IFR INITIALLY BUT BECOMING BELOW IFR WITH VISIBILITY IN THE 4 TO 6SM
RANGE...AND FREEZING DRIZZLE EXPECTED THROUGH 18Z AT BOTH KDDC AND
KGCK.  OVERNIGHT TONIGHT...CIG/VIS CATS WILL FALL INTO LIFR AT KGCK
AND KDDC...AND PERHAPS KHYS WITH MORE WIDESPREAD FREEZING DRIZZLE
DEVELOPING ESPECIALLY AFTER 11/03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  27  42  38 /  20  20  30  20
GCK  30  25  42  37 /  30  20  30  20
EHA  33  25  50  40 /  20  30  40  10
LBL  35  27  47  40 /  20  30  30  10
HYS  30  25  40  38 /  30  20  30  20
P28  38  28  45  42 /  20  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 AM CDT /7 AM MDT/ THIS MORNING TO
10 AM CDT /9 AM MDT/ SUNDAY FOR KSZ030-031-043>046-061>065-
074>079.

FREEZE WARNING UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING FOR
KSZ030-031-043>046-061-062.

FREEZE WARNING FROM 11 PM CDT /10 PM MDT/ THIS EVENING TO 11 AM
CDT /10 AM MDT/ SUNDAY FOR KSZ030-031-043>046-061-062.

FROST ADVISORY UNTIL 9 AM CDT THIS MORNING FOR KSZ063>066-
074>079-084-085.

FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
KSZ063>066-074>079-084>087.

&&

FN32/25/25
Hazardous weather outlook, Oct 10, 4:05 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT SAT OCT 10 2009

KSZ030-031-043>046-061>066-074>081-084>090-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT SAT OCT 10 2009 /305 AM MDT SAT OCT 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWESTERN KANSAS
EARLY THIS MORNING BRINGING WITH IT A SURGE OF ARCTIC AIR AND
THE CHANCE FOR FREEZING PRECIPITATION TODAY AND AGAIN TONIGHT.
MOST PRECIPITATION WILL BE IN THE FORM OF FREEZING DRIZZLE AS
TEMPERATURES DROP TO NEAR OR JUST BELOW FREEZING THIS MORNING
AND CONTINUE THROUGH SUNDAY MORNING. EVEN A LIGHT ACCUMULATION
OF FREEZING DRIZZLE ON ROADWAYS COULD LEAD TO HAZARDOUS DRIVING
CONDITIONS. A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE HAS
BEEN ISSUED THROUGH SUNDAY MORNING FOR AN AREA GENERALLY NORTH
OF A RICHFIELD TO MINNEOLA TO GREENSBURG LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:47 AM CDTWinter Weather AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 11 more12 hr

Nearby

Freeze Warnings in Kansas, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.